Rate distributions and survival of the fittest: A formulation on the space of measures

Azmy S. Ackleh, Ben G. Fitzpatrick, Horst Thieme

Research output: Contribution to journalArticlepeer-review

29 Scopus citations


In this paper we address the basic mathematical properties of a general population model having distributed growth and mortality rates. The problem considered generalizes previous efforts [3] in three ways. First, our model involves nonlinear growth and mortality terms. Second, the parameter space is assumed to be any compact subset of (0, ∞) × (0, ∞), and third, the solutions of the rate distribution model are constructed in spaces of measures. The latter point is particularly appropriate for the asymptotic behavior, in which survival of the fittest manifests itself as a Dirac delta measure being the attractor of the dynamical system. As opposed to previous approaches to these problems, the measure space formulation allows the (weakly) stable equilibrium to be a point in the state space.

Original languageEnglish (US)
Pages (from-to)917-928
Number of pages12
JournalDiscrete and Continuous Dynamical Systems - Series B
Issue number4
StatePublished - Nov 1 2005


  • Distributed rates population model
  • Long time behavior
  • Survival of the fittest

ASJC Scopus subject areas

  • Discrete Mathematics and Combinatorics
  • Applied Mathematics


Dive into the research topics of 'Rate distributions and survival of the fittest: A formulation on the space of measures'. Together they form a unique fingerprint.

Cite this